Alert archive / Iowa / Flash Flood Watches in 2017

Flash Flood Watch 2, NWS Des Moines, IA

May 10, 201714 counties in Iowa

NWS Des Moines, IA issued this flash flood watch at May 10, 2017, 9:26 AM CDT for 14 counties in Iowa. It took effect at May 10, 2017, 12:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 10, 2017, 9:26 AM CDT (14:26 UTC)
In effect from
May 10, 2017, 12:00 PM CDT
Expired
May 10, 2017, 5:52 PM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Flood severity
None

Counties Adams County, IA, Appanoose County, IA, Clarke County, IA, Davis County, IA, Decatur County, IA, Lucas County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 90 km from the middle of the area, began a volume at 14:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.4 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

938 
WGUS63 KDMX 101426
FFADMX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Des Moines IA
926 AM CDT Wed May 10 2017

...FLASH FLOODING POSSIBLE this Afternoon through Thursday 
Morning...

IAZ074-075-081>086-092>097-102230-
/O.NEW.KDMX.FF.A.0002.170510T2000Z-170511T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Pella, Knoxville, Oskaloosa, Corning, 
Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, 
New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, 
Humeston, Centerville, and Bloomfield
926 AM CDT Wed May 10 2017

...FLASH FLOOD WATCH IN EFFECT FROM 3 PM CDT THIS AFTERNOON
THROUGH THURSDAY MORNING...

The National Weather Service in Des Moines has issued a

* Flash Flood Watch for portions of south central Iowa, 
  southeast Iowa, and southwest Iowa, including the following 
  areas, in south central Iowa, Appanoose, Clarke, Decatur, 
  Lucas, Mahaska, Marion, Monroe, Ringgold, Union, and Wayne. In 
  southeast Iowa, Davis and Wapello. In southwest Iowa, Adams 
  and Taylor. 

* From 3 PM CDT this afternoon through Thursday morning

* Additional thunderstorms with heavy rainfall are expected to
  develop this afternoon and evening over south central Iowa, and
  continue into tonight. Localized rainfall totals for this event
  may be as high as 1 to 3 inches, which may lead to localized
  flash flooding especially in urban areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Zogg
3 follow-up statements
412 
WGUS63 KDMX 101650
FFADMX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Des Moines IA
1150 AM CDT Wed May 10 2017

...FLASH FLOODING POSSIBLE this Afternoon through Thursday
Morning...

IAZ074-075-081>086-092>097-110100-
/O.EXT.KDMX.FF.A.0002.170510T1700Z-170511T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Pella, Knoxville, Oskaloosa, Corning, 
Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, 
New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, 
Humeston, Centerville, and Bloomfield
1150 AM CDT Wed May 10 2017

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH THURSDAY MORNING...

The Flash Flood Watch is now in effect for

* Portions of south central Iowa, southeast Iowa, and southwest 
  Iowa, including the following areas, in south central Iowa, 
  Appanoose, Clarke, Decatur, Lucas, Mahaska, Marion, Monroe, 
  Ringgold, Union, and Wayne. In southeast Iowa, Davis and 
  Wapello. In southwest Iowa, Adams and Taylor. 

* Through Thursday morning

* Additional thunderstorms with heavy rainfall are expected to 
  develop this afternoon and evening over south central Iowa, 
  and continue into tonight. Localized rainfall totals for this 
  event may be as high as 1 to 3 inches, which may lead to 
  localized flash flooding especially in urban areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Beerends
123 
WGUS63 KDMX 102002
FFADMX

Flood Watch
National Weather Service Des Moines IA
302 PM CDT Wed May 10 2017

...FLASH FLOODING POSSIBLE Tonight into Thursday Morning...

IAZ074-075-081-082-102115-
/O.CAN.KDMX.FF.A.0002.000000T0000Z-170511T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion-Mahaska-Adams-Union-
Including the cities of Pella, Knoxville, Oskaloosa, Corning, 
and Creston
302 PM CDT Wed May 10 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of south central Iowa and
southwest Iowa has been cancelled. The threat of strong storms and
heavy rainfall has ended across the area, thus the flash flood
watch has been cancelled. 

$$

IAZ083>086-092>097-110415-
/O.CON.KDMX.FF.A.0002.000000T0000Z-170511T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
Including the cities of Osceola, Chariton, Albia, Ottumwa, 
Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, 
Seymour, Allerton, Humeston, Centerville, and Bloomfield
302 PM CDT Wed May 10 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...

The Flash Flood Watch continues for

* Portions of south central Iowa, southeast Iowa, and southwest 
  Iowa, including the following areas, in south central Iowa, 
  Appanoose, Clarke, Decatur, Lucas, Monroe, Ringgold, and 
  Wayne. In southeast Iowa, Davis and Wapello. In southwest 
  Iowa, Taylor. 

* Through Thursday morning

* Some thunderstorms with heavy rainfall are expected to continue
  into the evening, with additional development expected late
  tonight. Localized rainfall totals for this event may be as 
  high as 1 to 3 inches, which may lead to localized flash 
  flooding especially in urban areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

MJB
009 
WGUS63 KDMX 102252
FFADMX

Flood Watch
National Weather Service Des Moines IA
552 PM CDT Wed May 10 2017

...Flash Flood Watch Cancelled...

The Flash Flood Watch previously in effect through Thursday
morning has been cancelled.

IAZ083>086-092>097-110000-
/O.CAN.KDMX.FF.A.0002.000000T0000Z-170511T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
Including the cities of Osceola, Chariton, Albia, Ottumwa, 
Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, 
Seymour, Allerton, Humeston, Centerville, and Bloomfield
552 PM CDT Wed May 10 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of south central Iowa,
southeast Iowa, and southwest Iowa has been cancelled. The threat
for heavy precipitation leading to the potential for flash
flooding has exited the forecast area.

$$

Kotenberg

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at May 10, 6:49 AM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, May 10, 6:49 AM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
649 AM CDT Wed May 10 2017

.SHORT TERM.../Today through Tonight/
Issued at 305 AM CDT Wed May 10 2017

Active day today.  Aloft we have the big low ejecting out of the
southwest U.S. which will then weaken into an open wave as it passes
on Thursday.  This low will eject shortwaves over Iowa as it begins
to lift.  At the surface a stalled frontal boundary over Missouri
will begin to lift north a a surface low rides up the front into
Iowa by this afternoon, aided by a shortwave that will ride up
across the state.  The best forcing/theta-e advection this morning
is south and west of the state but showers were percolating over
these areas in an area of weak frontogenetical forcing.  It is this
forcing that is expected to increase over the next few hours and
lift northward which will trigger some showers/storms over the area
this morning.  Not really looking at much in the way of severe
storms or heavy rain this a.m. as things are first getting organized.

This afternoon a through from a low in Canada will flatten the upper
ridge over Iowa as a decent shortwave ejects out of the Southern
Plains low coincident with a mature surface low tracking across
southern Iowa with a cold front from the low back to the southwest
and a warm front draping southeast. During this time we'll have 1000-
2000 j/kg of CAPE over the Southeast and more than sufficient shear
for strong updrafts.  This is when the best chance for strong/severe
thunderstorms will occur which will persist into the early evening
across the south.  Large hail would be a threat with storms this
afternoon...especially mid to late afternoon.  Initially an isolated
tornado couldn't be ruled out but there would be a narrow window for
this with LCL heights near 800m by 21Z.

This evening the trough shifts east pushing the surface low and
front back South somewhere along the southern Iowa border.  Showers
and a few storms will reside across Southern Iowa overnight but any
large threat of storms will be over.  Colder air will spill into the
region and lows will be at least 5 to 8 degrees colder than Tuesday
nights lows.

.LONG TERM.../Thursday through Tuesday/
Issued at 354 AM CDT Wed May 10 2017

The surface boundary will be south of the state by early Thursday
however a secondary boundary will be moving through the state.
Some residual moisture and thanks to overrunning theta-e advection
rooted mainly above 700 mb may be enough to keep chances for a
few showers and possibly a thunderstorm south of Interstate 80
mainly in the morning. Profiles should begin to mix by the
afternoon as the second surge of cold advection arrives. This will
be enough to push temperatures back into the 60s.

High pressure will arrive Thursday night and Friday resulting in a
very nice day Friday with highs in the upper 60s to mid 70s with
winds generally 10 mph or less. The area of high pressure will
move southeast Friday night and Saturday with return flow and warm
advection developing. The thermal ridge will arrive by Sunday and
should allow temperatures to reach the 80s. Mixing may be limited
a bit by an elevated mixed layer aloft to prevent readings from
being even higher. Dry conditions will persist through the
weekend. The upper ridge will begin to pass to the east by Monday
with southwest flow developing over Iowa as an upper low enters
the Pacific Northwest then dives to the south. This flow along
with a boundary approaching from the west will lead to increasing
chances for thunderstorms for the end of the period.

&&

.AVIATION.../For the 12Z TAFS through 12Z Thursday morning/
Issued at 649 AM CDT Thu May 11 2017

Warm front to lift into Southern Iowa today bringing tsra to the TAF
locations.  a low will ride up along the front as an upper level
wave crosses Northern Iowa.  This will bring widespread precip and
MVFR/local IFR conditions to TAF sites.  Aft 21Z the low and frontal
boundary will shift East focusing strong storms across Southern Iowa
and MVFR?IFR conditions to KDSM and KOTM.  KALO may also see these
conditions through 00Z.  Lower cigs will continue over TAF locations
for the remainder of the period but precip will diminish aft 06Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FAB
LONG TERM...Donavon
AVIATION...FAB
Hazardous weather outlook, May 10, 4:59 AM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
459 AM CDT Wed May 10 2017

IAZ004>007-015>017-023>028-033-034-044-111000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Crawford-
459 AM CDT Wed May 10 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A few thunderstorms are possible today. An isolated severe storm
with quarter sized hail is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible Monday night and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

IAZ035>039-045>050-057>062-070>075-081>086-092>097-111000-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Carroll-Greene-Boone-
Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
459 AM CDT Wed May 10 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are forecast across the area today and into the
evening. A few severe storms are possible especially between noon
and 8 pm. Large hail up to the size of golf balls and damaging
wind gusts are the primary threats. An isolated tornado or two may
also occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An isolated non-severe thunderstorm is possible over far southern
Iowa Thursday morning. Additional storms are possible Monday night
and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today mainly between noon and 8 pm.

In the hours before

Special weather statement, May 10, 6:59 AM CDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Des Moines IA
659 AM CDT WED MAY 10 2017

IAZ057-058-070-071-101300-
Guthrie IA-Audubon IA-Adair IA-Cass IA-
659 AM CDT WED MAY 10 2017

...STRONG STORM MAY PRODUCE SMALL HAIL...

At 657 AM CDT, Doppler radar was tracking a strong thunderstorm near
Atlantic, moving northeast at 35 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Atlantic, Anita, Adair, Lewis, Casey, Cumberland, Wiota, Lake Anita
State Park, Cold Springs State Park, Atlantic Municipal Airport and
Anita Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rainfall is also occurring with this storm, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 4131 9515 4141 9515 4169 9462 4139 9432
      4122 9510 4130 9516
TIME...MOT...LOC 1157Z 242DEG 31KT 4132 9503

Boksa
Special weather statement, May 10, 8:14 AM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Des Moines IA
814 AM CDT WED MAY 10 2017

IAZ058>060-071-072-101345-
Guthrie IA-Adair IA-Polk IA-Madison IA-Dallas IA-
814 AM CDT WED MAY 10 2017

...STRONG STORM PRODUCING HAIL HEADING FOR DES MOINES METRO...

At 813 AM CDT, Doppler radar was tracking a strong thunderstorm near
Earlham, or 7 miles southwest of Adel, moving northeast at 50 mph.

Dime to nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  De Soto around 820 AM CDT.
  Adel, Dallas Center and Van Meter around 825 AM CDT.
  Waukee around 830 AM CDT.
  Urbandale, Valley West Mall and Jordan Creek Town Center around
  835 AM CDT.
  West Des Moines, Johnston, Clive and Grimes around 840 AM CDT.

Other locations impacted by this storm include Walnut Woods State
Park, Redfield, Dexter, Diamondhead Lake and Badger Creek State Park.

LAT...LON 4142 9434 4156 9438 4178 9378 4151 9373
      4151 9379 4150 9379
TIME...MOT...LOC 1313Z 246DEG 43KT 4154 9414

Lee

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 6:59 AM CDTSpecial Weather StatementDMXCass61 min
May 10, 8:14 AM CDTSpecial Weather StatementDMXDallas31 min
May 10, 11:32 AM CDTSevere Thunderstorm WarningDMXAdair, Madison28 min
May 10, 12:11 PM CDTSevere Thunderstorm WarningDMXMadison, Warren34 min
May 10, 12:13 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Ringgold, Union47 min
May 10, 12:53 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas37 min
May 10, 1:17 PM CDTSevere Thunderstorm WarningDMXLucas, Monroe43 min
May 10, 1:50 PM CDTSevere Thunderstorm WarningDMXDavis10 min

Nearby

Flash Flood Watches in Iowa, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.